Iris City Chiropractic Center, P.C.

Robert A. Hayden, D.C., PhD, F.I.C.C. (770) 412-0005

Search Our Site

Office Hours

Clinic Hours: 8:30 AM until the needs of our last patient for the day have been met. We take lunch from about 12:30 till 2 o'clock.
Drug screens: 9:00-3:00pm Monday - Thursday and 9:00-2:00pm on Friday for drug screen collections.
Physicals:  We do physicals (DOT, pre-employment) during the same hours the clinic is open, but call to be sure Dr. Hayden is in clinic when you need your exam done.

Pills Can Be a Headache

Question: I have a lot of headaches, so I take a lot of Tylenol. How safe is it? It's an over-the-counter drug, so wouldn't it have passed the FDA approval process?

I do a lot of DOT physicals in the practice. One commercial trucking school student I examined was a twenty-five year old Caucasian male who looked very healthy in most respects. His urinalysis showed that his kidneys were leaking blood and protein in significant amounts. His blood pressure was in the 220/110 range, and he felt fatigued. He was having to urinate two to three times hourly and was craving water. When I probed his history, I found that because he suffered from chronic sinusitis, he had taken Tylenol Sinus formula three times daily for about a year and a half. His kidneys were ruined. I called a nephrologist for him from the trucking school parking lot.



Acetaminophen, known as Tylenol, is sold in multiple forms. It comes as Tylenol Cough and Cold, Tylenol PM, and many other preparations. Anything with the additive "APAP" contains it, so look for it in cold medications, such as AlkaSeltzer Plus, Nyquil, St. Joseph's Aspirin Free, etc. Most narcotic pain medications contain acetaminophen, such as Tylenol #3 and Lortab.

As for the FDA approval for over-the-counter (OTC) medications, hear this: tylenol consumption is the number ONE cause for liver failure in the United States. Overdose is often insidious because it is sometimes difficult to realize you are taking it from multiple sources. For example, you may take a cold preparation and acetaminophen for body aches when you have a respiratory infection, not knowing that there is acetaminophen in both drugs. Thus, you have overdosed without knowing it.

The recommended dose for acetaminophen is one gram (that's two extra-strength tablets) four times daily, spaced out every six hours. Unfortunately, this is already enough to damage your liver. The liver damage is greatly accelerated with any alcohol intake, and the mixture may be fatal even at the suggested dose. The FDA is contemplating reduction of the daily dose recommendations.

Meanwhile, there are other side effects that are not on the label. The British journal Lancet published a study in 1971 linking phenacetin, an early toxic form of acetaminophen, to brain plaques associated with Alzheimer's disease, an incurable form of dementia that is ultimately fatal. More recent evidence suggests that if you use acetaminophen for two years, your risk of Alzheimer's disease doubles. The side effects of anti-inflammatories, such as Ibuprofen (Motrin) are bad and well known, but they seem to have a protective effect against Alzheimer's disease.

A Dutch study suggests that use of this drug during pregnancy is associated with an increased rate of reproductive disorders in male fetuses. There is a reduction in fertility among males who use the drug, too.

Acetaminophen is known to be toxic to your kidneys. A study of 1700 women over eleven years found that if they consumed between 1500 to 9000 tablets over their lifetimes, odds of kidney disease increase 64%. This is what happened to the young man in the opening paragraph of my response to your question.

OTC drugs are still drugs. Drugs are controlled poisons. You should always be careful with their use. Use them for specific reasons over a very short term. Don't mix them with alcohol, or other drugs, or even each other. Be aware that pain killers as a whole kill 40,000 Americans annually. If you are in pain, find the source and address it instead of trying to cover it with drugs that can be worse than the pain.

By the way, I mentioned that I referred the trucking student mentioned above to a nephrologist urgently for this life-threatening condition. I later heard he was turned away because he did not have $120 downpayment for the initial evaluation. I hope he got the care he needed. It would be a shame for his sinus problem to be fatal.